Hail, Brewster
- When
- June 23, 9:40 PM CST
- Where
- Brewster County, Alpine
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.370, -103.670
S. plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A persistent upper level ridge was oriented southwest/northeast from the eastern Pacific Ocean into the central U.S. plains. A persistent shear axis remained entrenched over much of central and eastern Texas. West Texas and southeastern New Mexico was sandwiched between these two features several days prior to June 23rd. At the surface, a trough situated from the Texas Panhandle extended west-southwestward into southwestern New Mexico, then south roughly along the Rio Grande River.
An upper level disturbance moved south between the aforementioned upper level features during the afternoon into a moderately unstable airmass. Thunderstorms developed in the afternoon over the higher terrain of eastern New Mexico and west Texas, and along the surface trough over the Texas Panhandle. Convection organized into a linear Mesoscale Convective System (MCS) by that evening over eastern New Mexico as it moved southeastward around a low level jet. The MCS began to bow southeastward as it moved into the southeastern New Mexico plains. Wind gusts as high as 61 kt were reported over Lea county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 1:08 PM CST, 8 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 208 PM CDT SAT JUN 23 2007 .DISCUSSION... EARLY AFTERNOON VISIBLE SATELLITE LOOP SHOWS CU ON THE DEVELOPMENT ACROSS THE MOUNTAINS OF SOUTHWEST TEXAS. IN ADDITION...THE LATEST KMAF RADAR DATA ALSO SHOWS REFLECTIVITIES ON THE INCREASE. THIS ACTIVITY IS DEVELOPING DUE TO FAVORABLE MID-LEVEL LAPSE RATES (AROUND 8C/KM)...ADEQUATE MOISTURE AND OROGRAPHIC LIFT. THIS ACTIVITY WILL LIKELY PEAK DURING THE LATE AFTERNOON AND EVENING... THEN GRADUALLY DECREASE THROUGH THE OVERNIGHT HOURS. CONVECTION... POSSIBLY IN THE FORM OF AN MCS...WILL ALSO REMAIN POSSIBLE ACROSS THE PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT... PARTICULARLY EAST OF THE PECOS RIVER. THE SHORT RANGE MODELS SUGGEST A COUPLE OF VORT MAXIMA WILL AFFECT THE REGION TONIGHT. SAID FEATURES CAN BE SEEN OVER SOUTHWEST KANSAS AND SOUTHERN NEBRASKA IN THE LATEST WATER VAPOR LOOP. IN ADDITION...A 20-30KT SOUTHERLY LOW-LEVEL JET WILL AID IN MOISTURE TRANSPORT THIS EVENING. WE HAVE INCREASED POPS SLIGHTLY ACROSS THE BOARD...PARTICULARLY AFTER MIDNIGHT ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THE POTENTIAL FOR SEVERE WEATHER LOOKS LOW WITH THE ACTIVITY ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. HOWEVER...A WIND AND HAIL THREAT WILL EXIST WITH ANY ORGANIZED MCS MOVING ACROSS THE REGION. WE WILL MENTION THE ABOVE IN THE UPCOMING HWO. THE SHEAR AXIS HAS MOVED TO THE SOUTHEAST TO TAKE UP A POSITION PARALLEL TO THE TEXAS GULF COAST A COUPLE HUNDRED MILES INLAND. RIDGES REMAIN IN PLACE ACROSS BOTH THE DESERT SOUTHWEST AND THE SOUTHEASTERN CONUS. THIS PATTERN CONTINUES THROUGH THE END OF THE WORK WEEK WITH MULTIPLE SHORTWAVES MOVING SOUTH THROUGH THE CWA ON THE WESTERN SIDE OF THE WEAKNESS. WITH THE UPPER LEVEL PATTERN REMAINING STEADY AND RELATIVELY LITTLE CHANGE IN LOW AND MID LEVEL FEATURES...THE GENERAL FORECAST IS VERY SIMILAR FROM DAY TO DAY. SEVERAL SHORTWAVES WILL WORK THEIR WAY SOUTH THROUGH THE UPPER LEVEL FLOW...BRINGING A POSSIBILITY OF ISOLATED SHOWERS AND THUNDERSTORMS TO WEST TEXAS AND SOUTHEASTERN NEW MEXICO EACH DAY. WITH MODERATE INSTABILITY IN PLACE AND PLENTY OF MOISTURE FLOWING IN FROM THE SOUTHEAST...A COUPLE OF THESE STORMS MAY REACH THE STRONG TO MARGINALLY SEVERE CATEGORY. HIGHS WILL BE AROUND 90 MOST DAYS WITH LOWS IN THE UPPER 60S TO AROUND 70. A COUPLE OF EXCEPTIONS TO THIS GENERAL PATTERN FOLLOW. SUNDAY...A LEE SIDE TROUGH ALONG THE ROCKY MOUNTAINS WILL PULL THE MSLP GRADIENT TIGHTER OVER THE CWA...ALLOWING FOR A SLIGHT INCREASE IN WIND SPEEDS SUNDAY AFTERNOON. WITH THESE WINDS REMAINING OUT OF THE SOUTHEAST...NO DOWNSLOPE COMPONENT EXISTS SO THE EFFECT OF THIS WILL MERELY BE SOME STRONGER WINDS. WEDNESDAY...AT THIS POINT THE GFS HAS THE WEAKNESS IN THE RIDGE DEVELOPING INTO A SLIGHTLY STRONGER UPPER LEVEL LOW AND ASSOCIATED SURFACE HIGH. THE LOW MOVES SOUTHWESTWARD ACROSS THE LOWER TRANS PECOS AND THE MODEL IS PUTTING OUT A SIGNIFICANT AMOUNT OF PRECIPITATION FOR THIS AREA AS WELL AS THE STOCKTON PLATEAU AND THE BIG BEND REGION. WITH MODEL GENERATED PWAT VALUES NEARING TWO INCHES...FIND THIS A PLAUSIBLE SOLUTION. HOWEVER...THIS IS STILL FOUR DAYS AWAY...THUS...HAVE INCREASED POPS IN THIS AREA TO THE SLIGHT CHANCE CATEGORY FOR THE TIME BEING. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 88 69 91 / 30 20 10 10 CARLSBAD NM 68 95 67 97 / 20 10 10 10 DRYDEN TX 69 88 71 93 / 10 20 10 10 FORT STOCKTON TX 69 92 70 93 / 20 20 10 10 GUADALUPE PASS TX 65 91 66 92 / 20 10 20 20 HOBBS NM 69 94 67 95 / 30 10 10 0 MARFA TX 58 90 59 90 / 20 20 20 10 MIDLAND INTL AIRPORT TX 68 89 69 92 / 30 20 10 10 ODESSA TX 70 90 69 92 / 30 20 10 10 WINK TX 72 97 72 98 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/74
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT SAT JUN 23 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 229 PM CDT SAT JUN 23 2007 /129 PM MDT SAT JUN 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE PROBABILITY OF SEVERE WEATHER IS LOW. HOWEVER...A FEW THUNDERSTORMS COULD STRENGTHEN ENOUGH TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 50 MPH AND HAIL. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. HEAVY RAINS MAY PRODUCE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. THERE IS ALSO A SLIGHT CHANCE THAT AN ORGANIZED COMPLEX OF THUNDERSTORMS COULD AFFECT AREAS GENERALLY ALONG AND EAST OF A HOBBS TO MIDLAND LINE AFTER MIDNIGHT TONIGHT. STRONG WINDS AND HAIL...IN ADDITION TO HEAVY RAIN AND FREQUENT LIGHTNING WOULD LIKELY ACCOMPANY THIS COMPLEX. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 513 PM CDT SAT JUN 23 2007 TXZ080-081-232315- BIG BEND AREA-MARFA PLATEAU- 513 PM CDT SAT JUN 23 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER RURAL AREAS OF WEST CENTRAL BREWSTER COUNTY AT 513 PM CDT...MOVING SOUTH AT 10 MPH. SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 641 PM CDT SAT JUN 23 2007 TXZ057-058-258-240030- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- GUADALUPE MOUNTAINS- 641 PM CDT SAT JUN 23 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY. STRONG THUNDERSTORMS CONTINUE TO PUSH SLOWLY SOUTHWARD ACROSS NORTHWESTERN CULBERSON COUNTY. AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING STORMS THAT EXTENDED FROM 13 MILES SOUTH OF PINE SPRINGS...TO NEAR THE INTERSECTION OF U.S. HIGHWAY 62 180 AND FARM TO MARKET ROAD 652. THESE STORMS ARE MOVING SOUTH AT 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...VERY STRONG WIND GUSTS IN EXCESS OF 50 MPH...AND SMALL HAIL. SEEK SAFE SHELTER IF THESE THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 756 PM CDT SAT JUN 23 2007 NMZ028-240200- EDDY COUNTY PLAINS- 656 PM MDT SAT JUN 23 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM IS APPROACHING THE CITY OF CARLSBAD. AT 653 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 6 MILES WEST OF CARLSBAD...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 50 MPH...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. RESIDENTS IN AND NEAR THE CITY OF CARLSBAD SHOULD TAKE SHELTER AS THIS STORM MOVES IN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 807 PM CDT SAT JUN 23 2007 TXZ057-058-074-240200- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- REEVES COUNTY AND UPPER TRANS PECOS- 807 PM CDT SAT JUN 23 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CULBERSON AND WESTERN REEVES COUNTIES. AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS THAT EXTENDED FROM 14 MILES NORTH OF VAN HORN TO 19 MILES SOUTH OF ORLA. THESE STORMS ARE MOVING SOUTHEAST AT 25 MPH. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 50 MPH...BRIEF HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. PEOPLE IN CENTRAL CULBERSON AND NORTHWESTERN REEVES COUNTIES... PARTICULARLY THOSE IN OPEN COUNTRY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. BE PREPARED TO SEEK SAFE SHELTER IMMEDIATELY AS THESE THUNDERSTORMS APPROACH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 920 PM CDT SAT JUN 23 2007 TXZ058-074-240315- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 915 PM CDT SAT JUN 23 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES. AT 915 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AT 30 MPH ACROSS NORTHERN JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES. THESE STORMS EXTENDED FROM ABOUT 20 MILES NORTHEAST OF THE MCDONALD OBSERVATORY...TO ABOUT 11 MILES WEST OF BALMORHEA. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...SMALL HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. PEOPLE IN NORTHERN JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES... PARTICULARLY THOSE IN AND NEAR THE COMMUNITY OF BALMORHEA SHOULD PREPARE TO SEEK SAFE SHELTER AS THESE STORMS APPROACH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 947 PM CDT SAT JUN 23 2007 NMZ028-029-033-240315- CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-EDDY COUNTY PLAINS- 847 PM MDT SAT JUN 23 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY AND NORTHERN LEA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 12 MILES NORTH OF TATUM TO 6 MILES SOUTHWEST OF MALJAMAR AT 847 PM MDT...MOVING SOUTHEAST AT 30 MPH. EXPECTED SMALL HAIL AND WIND GUSTS TO 55 MPH WITH THIS LINE OF THUNDERSTORMS.
The Midland/Odessa radar (KMAF), 225 km away, was scanning. The volume nearest the first event began at 03:41 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The Texas Tech Mesonet site at Seminole (KSMS) recorded a wind gust of 59 mph. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36729, 36730.